Missouri, 2016

Tornadoes and Hail in Missouri, April 27, 2016

April 27, 2016 · NWS LSX · 16 events in 8 counties and zones

A warm front was draped across northeast Missouri into south central Illinois. Storms developed along the boundary.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A warm front was draped across northeast Missouri into south central Illinois. Storms developed along the boundary. Some of the storms became severe with large hail, damaging winds and 4 tornadoes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Apr 27, 5:54 PM CST, 8 minutes earlier.

Area forecast discussion, Apr 27, 5:54 PM CST, 8 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
654 PM CDT WED APR 27 2016

.SHORT TERM...  (Through Late Tonight)
Issued at 332 PM CDT Wed Apr 27 2016

The air mass has recovered in the wake of the morning storms. The
combination of increasing moisture and heating along with
overspreading steeper mid level lapse rates has produced SBCAPE
from 1500-2000+ j/kg south of the warm front. The warm front was
draped from the surface low in southeast NE through northeast MO
and into south central IL. Satellite imagery shows a rather
extensive cu field and right now we sit and wait. A couple of
scenarios are possible from the current obs and CAMs. One is that
soley the broken line of storms in northeast KS/northwest MO will
continue to develop southward some and thing swing northeast
across portions of northern MO as the short wave trof located
across eastern KS rotates northeast this evening. Another scenario
is a combination of the aforementioned evolution, and additionally
scattered more discrete storms will form from central thru
northeast MO between 21-23z as large scale ascent associated with
the short wave overspreads the area. Primary zone will again be
the north of I-70 with more isolated development further south.
Threats are primarily large hail and some tornado potential across
northeast MO where surface winds are locally backed enhancing the
low level shear. Believe all of the activity should have exited
the area by 06-07z as the upper low/trof lifts northeast and the
surface cold front advances across the area.

Glass

.LONG TERM...  (Thursday through Next Wednesday)
Issued at 332 PM CDT Wed Apr 27 2016

Deep westerly flow in the wake of the front will result in good
drying and tranquil weather Thursday with weak high pressure
dominating Thursday night.

Things begin to get busy again Friday into the weekend, and especially
Friday night into Saturday night. There are model differences with
the position and speed of the upper low/trof and associated surface
system. At this time the GFS looks too far south and have more
closely followed the ECMWF and NAM.

The approach of the next deep upstream upper trof and retreating
high pressure will allow for an initial short wave to impact the
area as early as late Friday afternoon at which time low level
moisture return will begin to get underway. I have some low pops
from central into southeast MO. This scenario is most likely to
really get underway on Friday night with widespread showers and
thunderstorms in response to the southerly LLJ and large scale
ascent with the short wave. The thunderstorm threat will remain
high Saturday into Saturday night with the advancing upper trof
and attendant cold front moving across the region. A broad,
unstable and significantly sheared warm sector in advance of the
front would suggest severe weather potential as well.

Glass

&&

.AVIATION...  (For the 00z TAFs through 00z Thursday Evening)
Issued at 652 PM CDT Wed Apr 27 2016

Warm front currently lies across northeast Missouri into west
central and south central Illinois. A line of thunderstorms, some
severe, are moving across central Missouri. This line will likely
affect KUIN and possibly KCOU through 04Z. Thunderstorms may
develop ahead of this line at the St. Louis area terminals, or may
occur with this line around 04-05Z. Conditions with the storms
will include MVFR or possible IFR ceilings and visibilities as
well as hail and wind gusts over 50kts. Dry and VFR conditions are
expected after 06Z.

Specifics for KSTL: Scattered thunderstorms will continue to
develop ahead of a line that will move across the terminal around
04Z. Conditions with the storms will include MVFR or possible IFR
ceilings and visibilities as well as hail and strong wind gusts.
Dry and VFR conditions are expected once the storms pass.

Britt

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Apr 27, 3:28 PM CST, 2 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
428 PM CDT WED APR 27 2016

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-281145-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-SAINT CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-SAINT CHARLES MO-FRANKLIN MO-
SAINT LOUIS MO-SAINT LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-SAINT FRANCOIS MO-SAINTE GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
428 PM CDT WED APR 27 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS MUCH OF THE REGION
THIS EVENING. SOME OF THESE THUNDERSTORMS MAY BE SEVERE CAPABLE OF
PRODUCING ISOLATED TORNADOES...LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE TONIGHT.

GLASS

In the hours before

Local storm report, Apr 27, 12:09 PM CST, 5 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
109 PM CDT WED APR 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0332 PM     TSTM WND DMG     2 SW HOYLETON           38.42N  89.30W
04/26/2016                   WASHINGTON         IL   TRAINED SPOTTER

            GRAIN BIN MOVED OFF OF ITS FOUNDATION. TIME ESTIMATED
            FROM RADAR.

&&

GOSSELIN
Local storm report, Apr 27, 12:31 PM CST, 5 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
131 PM CDT WED APR 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     TSTM WND DMG     VENEDY                  38.40N  89.65W
04/26/2016                   WASHINGTON         IL   LAW ENFORCEMENT

            POWER LINES DOWN ACROSS THE SOUTHERN PORTION OF VENEDY.
            TIME ESTIMATED FROM RADAR.

&&

GOSSELIN
Local storm report, Apr 27, 5:38 PM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
638 PM CDT WED APR 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TORNADO          RAYMOND                 39.32N  89.57W
04/27/2016                   MONTGOMERY         IL   FIRE DEPT/RESCUE

            REPORT FROM LOCAL FIRE DEPT

&&

PW

The radar

The St Louis radar (KLSX), 169 km away, was scanning. The volume nearest the first event began at 00:01 UTC.

Open the radar archive at this moment

Event by event

13 hail, 3 tornado. Local standard time, as filed.

Hail, Shelby

When
April 27, 6:02 PM CST
Where
Shelby County, 1.24 mi ESE of Lentner
Measured
1.75 in hail
Reported by
Department of Highways
Coordinates
39.715, -92.147

Hail, Monroe

When
April 27, 6:07 PM CST to 6:15 PM CST
Where
Monroe County, 1.5 mi NNW of Evansville to 1.91 mi NNE of Madison
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.471, -92.276

Hail, Crawford

When
April 27, 6:41 PM CST
Where
Crawford County, 2.51 mi W of Hinch
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.072, -91.216

Mostly three quarter inch hail, but a few stones that were an inch in diameter.

Tornado, Knox

When
April 27, 6:47 PM CST to 6:48 PM CST
Where
Knox County, 1.07 mi WNW of Greensburg to 1.06 mi WNW of Greensburg
Rating
EF0
Path length
0.03 mi
Path width
40 yd
Continued into
Scotland, Mo (DVN)
Reported by
NWS Storm Survey
Coordinates
40.303, -92.240

A tornado touched down in extreme northern Knox County causing minor tree damage before crossing into Scotland County (WFO Davenport's forecast area). In Knox County, the tornado was rated EF-0 with a path length of approximately 158 feet with a max path width of 40 yards. Overall, the tornado was rated EF-1 with winds of 90 MPH. The entire path length was 0.2 miles with a maximum path width of 40 yards.

Hail, Lewis

When
April 27, 6:51 PM CST
Where
Lewis County, 1 mi ESE of Monticello
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.114, -91.703

Hail, Shelby

When
April 27, 7:00 PM CST
Where
Shelby County, 0.78 mi ESE of Shelbina
Measured
1 in hail
Reported by
Social Media
Coordinates
39.694, -92.038

Hail, Knox

When
April 27, 7:13 PM CST to 7:14 PM CST
Where
Knox County, 0.55 mi SW of Baring to 0.13 mi E of Baring
Measured
0.88 in hail
Reported by
911 Call Center
Coordinates
40.244, -92.206

Tornado, Shelby

When
April 27, 7:23 PM CST to 7:24 PM CST
Where
Shelby County, 0.56 mi SE of Emden to 0.94 mi ENE of Emden
Rating
EF0
Path length
0.85 mi
Path width
75 yd
Reported by
NWS Storm Survey
Coordinates
39.794, -91.863

A weak tornado touched down south side of Emden and moved northeast destroying several outbuildings, uprooting large trees and damaging a church. The tornado continued northeast causing minor tree damage and structural damage to a property one mile northeast of town before dissipating. The tornado was rated EF-0 with a path length of 0.85 miles and a max path width of 75 yards.

Hail, Shelby

When
April 27, 7:28 PM CST
Where
Shelby County, 0.8 mi NE of Sigsbee
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.908, -91.869

Hail, Marion

When
April 27, 7:35 PM CST
Where
Marion County, 0.96 mi N of Nelsonville
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
39.934, -91.800

Ping pong sized hail caused roof damage to a house and knocked out a skylight on an RV on the property.

Hail, Lewis

When
April 27, 7:44 PM CST
Where
Lewis County, 0.38 mi NE of Ewing
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
40.003, -91.714

Tornado, Lewis

When
April 27, 8:00 PM CST to 8:04 PM CST
Where
Lewis County, 1.56 mi WNW of Maywood to 1.13 mi NNE of Maywood
Rating
EF1
Path length
2.01 mi
Path width
150 yd
Reported by
NWS Storm Survey
Coordinates
39.958, -91.628

A tornado touched down in a farm field north of Highway O and west of Oak Avenue, which is west-northwest of Maywood. The tornado moved east northeast directly hitting a home in its path, causing EF-1 damage by lifting a large portion of the roof from the residence. Roofing materials were found up to a half mile to the east. The tornado continued east northeast toward Oak Avenue causing significant tree damage. At Oak Avenue the tornado rolled a full size tanker truck on its side and destroyed two grain bins. The tornado continued east northeast across Olive Avenue causing additional tree damage. The tornado dissipated a few hundred yards to the east of Olive Avenue in another farm field. The tornado was rated EF-1 with a path length of 2.01 miles and a max path width of 150 yards.

Hail, Lewis

When
April 27, 8:20 PM CST
Where
Lewis County, La Grange
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.050, -91.500

Hail, Lewis

When
April 27, 8:24 PM CST
Where
Lewis County, Canton
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
40.130, -91.520

Hail, St. Louis

When
April 27, 9:48 PM CST
Where
St. Louis County, 0.92 mi SW of Fenton
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.513, -90.444

Hail, Jefferson

When
April 27, 9:59 PM CST
Where
Jefferson County, Arnold
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
38.430, -90.370

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2016Every state in 2016This day in weather historyThe tornado archive for Missouri, 2016Warnings in Missouri, April 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 640455, 640457, 640462, 640468, 640469, 640470, 640472, 640477, 640482, 640484, 640485, 640489, 640493, 640494, 640503, 640504.